Kentucky, 2005Strong Wind in Kentucky, April 22, 2005
April 22, 2005 · NWS PAH · 1 event in 1 county or zone
Strong west winds occurred in the wake of a cold front passage. The strongest sustained winds were around 30 MPH at Barkley Regional Airport near Paducah, with gusts to 40 MPH.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong west winds occurred in the wake of a cold front passage. The strongest sustained winds were around 30 MPH at Barkley Regional Airport near Paducah, with gusts to 40 MPH. Small trees were blown down a couple of miles south of the airport.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 22, 1:00 PM CST, 0 minutes earlier.
Area forecast discussion, Apr 22, 1:00 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CDT FRI APR 22 2005
MAIN CONCERNS ARE THE LINGERING EFFECTS OF THIS UPPER LOW TONIGHT
AND EARLY SATURDAY...THEN WITH POSSIBLE WIDESPREAD FREEZE SUNDAY
MORNING.
CURRENT WEATHER SITUATION IS CHARACTERIZED BY AN UPPER LEVEL LOW
NEAR KSTL WITH A VERY STRONG SHORTWAVE ASSOCIATED WITH IT. AS OF
100PM...CU FIELD ALREADY BEGINNING TO POP AND WE EXPECT RAPID
DEVELOPMENT HERE THIS AFTERNOON. WILL WAIT UNTIL PRESS TIME TO
DECIDE ON HOW TO ORIENTATE POPS FOR TONIGHT GIVEN LATEST RADAR
TRENDS. WE NOW HAVE A SVR THUNDERSTORM WATCH FOR OUR EASTERN
COUNTIES. PRIMARY THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.
MAIN CONCERN TONIGHT WILL BE REMNANT PRECIP IN ASSOCIATION WITH THIS
UPPER LOW. MODELS STILL DEVELOPING VERY DEEP AND CLOSED OFF UPPER
LEVEL CYCLONE JUST TO OUR EAST FOR THE WEEKEND...RESULTING IN MUCH
COOLER WEATHER. WITH STRONG NORTHWEST WINDS...IT WILL BE QUITE
BLUSTERY...ESPECIALLY ON SATURDAY. H85 TEMPS TAKE A NOSE DIVE
BEGINNING LATE TONIGHT...AND CONTINUE TO DROP INTO SATURDAY. THIS
WILL RESULT IN HIGH TEMPERATURES ON SATURDAY TO BE IN 50 TO 57
RANGE...WITH COOLEST READINGS IN CLOUDIER AREAS OF SW INDIANA AND NW
KY. NAM/GFS BRING ANOTHER PIECE OF ENERGY DOWN THE BACK SIDE OF THE
UPPER LOW SATURDAY...WHICH COULD RESULT IN A FEW SHOWERS ACROSS OUR
EASTERN COUNTIES...SO OPTED TO ADD A 20 POP IN THOSE LOCATIONS. THIS
LINES UP BETTER WITH OUR EASTERN NEIGHBORS.
H85 TEMPS CONTINUE TO DIVE EVEN FURTHER ON SATURDAY NIGHT...TO WHERE
H85 TEMPS RANGE FROM -5 TO -8 DEG C BY SUNDAY MORNING...SO SFC TEMPS
WILL BE CLOSE TO FREEZING IN MOST AREAS. WINDS SHOULD STAY UP
SATURDAY NIGHT/SUNDAY MORNING...SO A FREEZE WARNING MAY BE
NEEDED...BUT FROST SHOULD NOT BE AN ISSUE DUE TO THE WINDS STAYING
UP. SO HAVE HOISTED A FREEZE WATCH FOR NOW FOR ALL AREAS.
BY SUNDAY AFTERNOON...THE 06Z GFS AND 00Z ECMWF ARE IN GOOD
AGREEMENT AND SHOW MAIN RIDGE AXIS OVER THE CENTRAL PLAINS...WITH
THE WOUND UP SURFACE/UPPER LEVEL SYSTEM OVER THE EASTERN GREAT LAKES
REGION.
BY SUNDAY EVENING...A SURFACE LOW DEVELOPS IN THE EASTERN ROCKIES
AND SLIDES SOUTH A BIT INTO THE SOUTHERN PLAINS AND THEN EAST TOWARD
THE AREA. THE ETA IS FASTER IN BRINGING THIS LOW EASTWARD...MEANING
WE COULD HAVE A CHANCE OF PRECIP IN OUR WESTERN COUNTIES MONDAY
AFTERNOON. THE GFS ALSO INDICATES THAT PRECIP COULD BEGIN IN OUR
WESTERN COUNTIES BY LATER IN THE AFTERNOON. SO WILL ADD A SLIGHT
CHANCE POP IN OUR WESTERN COUNTIES AFTER 18Z MONDAY. THE 12Z GFS
INDICATES A 40KT H85 JET AHEAD OF THE FRONT ON MONDAY NIGHT...WHICH
COULD ACT TO ENHANCE THINGS A BIT...AND WE ALREADY HAVE A MENTION OF
POSSIBLE STRONG STORMS IN THE HWO FOR THIS TIME PERIOD. THE COLD
FRONT ASSOCIATED WITH THIS SYSTEM IS FORECAST TO BISECT THE AREA BY
12Z TUESDAY.
HIGH PRESSURE SHOULD BUILD INTO THE AREA FOR WEDNESDAY AND 850MB
TEMPS ONCE AGAIN FALL BELOW ZERO AS EARLY AS LATE TUESDAY NIGHT
BEHIND FRONT...SO WILL OPT TO LOWER TEMPS A BIT FOR WED MORNING AND
AFTERNOON. A WEAK FRONT WILL ATTEMPT TO BREAK DOWN THE SFC RIDGE
WEDNESDAY NIGHT INTO THURSDAY...BUT ACCORDING TO THE NEW GFS...THE
RIDGE REMAINS STRONG ENOUGH TO WARD OFF ANY PRECIP. HOWEVER BY
THURSDAY...ANOTHER SFC LOW DEVELOPS ACROSS THE ROCKIES AND MOVES
EAST WITH TIME AND A FRONTAL BOUNDARY SETS UP ACROSS OUR CWA BY
THURSDAY NIGHT AND INTO EARLY FRIDAY. THE PREVIOUS RUN OF THE GFS
DOES NOT SEEM TO HAVE THIS SAME OUTPUT. WITH MANY OTHER THINGS TO
WORRY ABOUT IN THE NEAR TERM (I.E. SEVERE WX EARLY
TONIGHT...FREEZING TEMPS POSSIBLE SUNDAY MORNING...EARLY WEEK PRECIP
CHANCES)...WILL LEAVE DRY FOR NOW.
GUIDANCE TEMPS NOT TOO FAR OFF FROM ONE ANOTHER...WILL FOLLOW
CLOSELY. ONLY MINOR DOWNWARD TWEEKS ARE REALLY NECESSARY THOUGH.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
.KY...FREEZE WATCH ALL COUNTIES.
.MO...FREEZE WATCH ALL COUNTIES.
.IL...FREEZE WATCH ALL COUNTIES.
.IN...FREEZE WATCH ALL COUNTIES.
&&
CW
Hazardous weather outlook, Apr 22, 10:54 AM CST, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1154 AM CDT FRI APR 22 2005
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-231000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...HERRIN...HARRISBURG...CARMI...
CARBONDALE...CAIRO...OWENSBORO...MURRAY...MAYFIELD...HOPKINSVILLE...
EVANSVILLE...MADISONVILLE AND HENDERSON
1154 AM CDT FRI APR 22 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON EAST
OF LINE FROM NEAR CADIZ KENTUCKY...TO NEAR MT CARMEL ILLINOIS. A
SLIGHT RISK EXISTS WESTWARD FROM THE MODERATE RISK AREA...TO A LINE
FROM FULTON KENTUCKY TO MT VERNON ILLINOIS.
RAPID THUNDERSTORM DEVELOPMENT IS EXPECTED EARLY THIS AFTERNOON ALONG
A DRY LINE ACROSS SOUTHERN ILLINOIS AND THE PURCHASE AREA OF WESTERN
KENTUCKY. THE STORMS WILL QUICKLY BECOME SEVERE...PRODUCING LARGE
HAIL AND DAMAGING WINDS...AS THEY MOVE TO THE EAST NORTHEAST AROUND
35 TO 40 MPH. THE SEVERE STORMS WILL BECOME MORE NUMEROUS LATER THIS
AFTERNOON OVER THE MODERATE RISK AREA. THE SEVERE WEATHER THREAT
SHOULD COME TO AN END AROUND 5 PM.
THE POTENTIAL ALSO EXISTS LATER THIS AFTERNOON FOR A FEW STORMS TO
PRODUCE SOME SMALL HAIL OVER SOUTHERN ILLINOIS...AS AN UPPER LEVEL
STORM SYSTEM MOVES INTO THE REGION.
STRONG WEST AND NORTHWEST WINDS WILL ALSO BEGIN GUSTING IN EXCESS OF
30 MPH LATE THIS AFTERNOON AND TONIGHT.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A CHANCE OF FREEZING TEMPERATURES THROUGHOUT THE QUAD STATE
FOR A FEW HOURS SUNDAY MORNING.
THERE WILL BE A CHANCE OF THUNDERSTORMS AGAIN ON MONDAY NIGHT AND
TUESDAY. SOME OF THESE STORMS COULD BE STRONG.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON OVER WESTERN
KENTUCKY...SOUTHWEST INDIANA AND SOUTHEAST ILLINOIS.
DRS
In the hours before
Local storm report, Apr 22, 12:54 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
154 PM CDT FRI APR 22 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0148 PM HAIL JONESBORO 37.45N 89.27W
04/22/2005 0.25 INCH UNION IL TRAINED SPOTTER
&&
SHANKLINStrong Wind, McCracken
- When
- April 22, 1:00 PM CST to 5:00 PM CST
- Where
- McCracken forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.054, -88.713 (the zone’s center; the record gives no point)
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, April 22, 2005$473,000 · 1.75 in hail · 85 events
- Hail and Damaging Winds in Indiana, April 22, 2005$250,000 · 1.75 in hail · 54 events
- Hail in Louisiana, April 22, 2005$950,000 · 1.75 in hail · 6 events
- Damaging Winds in Tennessee, April 22, 2005$960,000 · 60 kt wind · 5 events
- Damaging Wind in Louisiana, April 22, 2005$800,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Kentucky, April 22, 2005$90,000 · 1 in hail · 28 events
- Tornado and Hail in Alabama, April 22, 2005$155,000 · F0 · 14 events
- Hail and Damaging Winds in Illinois, April 22, 2005$59,000 · 2 in hail · 21 events
- Damaging Wind in Alabama, April 22, 2005$125,000 · 52 kt wind · 1 event
- Hail and Damaging Winds in Indiana, April 22, 2005$85,000 · 1.75 in hail · 9 events
- Flash Flooding and Flooding in Ohio, April 22, 2005$73,000 · 1.75 in hail · 10 events
- Hail and Damaging Winds in Indiana, April 22, 2005$72,000 · 2.75 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445298.